Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, August 17, 2002

August 17, 2002 · NWS ARX · 3 events in 3 counties and zones

Wind gusts estimated at 60 mph knocked down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Wind gusts estimated at 60 mph knocked down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 17, 2:18 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 17, 2:18 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT SAT AUG 17 2002

FORECAST FOCUS ON ENDING THE RAIN THIS MORNING...HOW MUCH WIND
TODAY...THE DEGREE OF COOLING BEHIND THE FRONT...AND POTENTIAL FOR
RAIN SUNDAY NIGHT INTO MONDAY.

VERY ACTIVE WEATHER ACROSS THE REGION CURRENTLY. 07Z SURFACE ANALYSIS
SHOWS DEEP LOW CENTER OVER NORTHWEST MN MOVING NORTHEAST...WITH A
COLD FRONT TRAILING SOUTH INTO NORTHWEST IA...AND SOUTHWEST THROUGH
NE AND INTO NORTHWEST KS.  LARGE AREA OF CONVECTION IN THE WARM
SECTOR AHEAD OF THE LOW AFFECTING EASTERN MN AND NORTHERN HALF OF WI.
LINE OF STRONG CONVECTION ALL ALONG THE FRONT AS WELL.

SITUATION TONIGHT PLAYING OUT MUCH LIKE THOUGHT LAST NIGHT. LOW WILL
CONTINUE TO MOVE NORTHEAST AND FRONT WILL DRIVE THROUGH FORECAST AREA
BY MID-DAY.  SIGNIFICANT DRY PUNCH BEHIND THE FRONT NOTED BY MODELS.
WILL KEEP ALL RAIN WORDING CONFINED TO MORNING HOURS. STRONG GRADIENT
WINDS ASSOCIATED WITH THE LOW WILL KEEP WINDY CONDITIONS GOING.
GRADIENT SHOULD WEAKEN THROUGH THE DAY...SO DO NOT FEEL WE WILL SEE
WINDS QUITE UP TO ADVISORY CRITERIA.  THEREFORE WILL NOT EXTEND WIND
ADVISORY INTO TODAY...BUT WILL KEEP STRONG WIND WORDING IN ZONE
FORECASTS. NEXT QUESTION IS DEGREE OF COOLING. MODELS ALL SHOW STRONG
COLD ADVECTION BEHIND THE SYSTEM...BUT KEEP THE COOLEST AIR TO THE
NORTH CLOSER TO THE LOW TRACK.  850 MB TEMPERATURES FORECAST TO
REMAIN IN THE 8-10 DEG C RANGE. THIS...AND SOME SUNSHINE SHOULD ALLOW
HIGHS TO MAKE IT UP TO GUIDANCE VALUES. THIS CLOSE TO GOING FORECAST
SO LITTLE CHANGE MADE.

AS LOW DEPARTS TONIGHT...HIGH PRESSURE BUILDS IN. SUNDAY SHOULD BE
TRANQUIL UNDER ITS INFLUENCE.  NEXT CONCERN IS CHANCE FOR RAIN
SUNDAY NIGHT INTO MONDAY.  NEXT SYSTEM BEGINS TO WIND UP ALONG THE
FRONT RANGE SUNDAY AFTERNOON...WITH THE FRONT LINING UP ALONG THE
IA/MO BORDER.  CONVECTION EXPECTED ALONG THAT FRONT...AND SOME OF
IT MAY TRY TO SPREAD NORTH INTO THE FAR SOUTHERN PART OF THE
FORECAST AREA.  BEST SUPPORT APPEARS TO REMAIN TO THE SOUTH...SO
OPTED NOT TO INSERT CHANCES YET.  BUT DAY CREW WILL WANT TO TAKE
ANOTHER PEEK AT IT.

THANKS FOR THE COORDINATION TONIGHT...MPX/MKX/DMX/DVN.

.LSE...NONE.

MW

In the hours before

Special weather statement, Aug 17, 3:59 AM CST, 52 minutes before
IAZ008>010-018-019-MNZ086-087-094-095-171030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 AM CDT SAT AUG 17 2002

...SEVERE THUNDERSTORM WATCH 618 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 618 THAT WAS IN EFFECT FOR PARTS
OF SOUTHEAST MINNESOTA AND NORTH-CENTRAL AND NORTHEAST IOWA...HAS
BEEN CANCELLED.

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN IOWA...MITCHELL...HOWARD...WINNESHIEK...FLOYD...AND CHICKASAW.

IN MINNESOTA..WABASHA...DODGE...OLMSTED...WINONA...HOUSTON...
MOWER...AND FILLMORE.

AT 445 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW SOME RAIN AND EMBEDDED THUNDERSTORMS OVER PARTS OF THE AREA...
BUT THE THREAT FOR SEVERE WEATHER HAS SHIFTED TO THE SOUTH AND EAST
OF THIS AREA.  LOOK FOR EVEN THIS RAIN TO MOVE OUT OF THE AREA BY
MID-MORNING.

MW
Special weather statement, Aug 17, 4:40 AM CST, 11 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 AM CDT SAT AUG 17 2002

HAZARD - THUNDERSTORMS WITH DAMAGING WINDS AND SOME LARGE HAIL.

TIMING - THROUGH NOON.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - A VERY STRONG LOW PRESSURE AREA WILL MOVE FROM NORTHERN
MINNESOTA INTO SOUTHERN ONTARIO THIS MORNING...PUSHING A COLD FRONT
EASTWARD THROUGH THE AREA. A LINE OF THUNDERSTORMS...A FEW WITH
DAMAGING WINDS AND SOME LARGE HAIL WILL FORM ALONG AND MOVE EAST
WITH THE FRONT. THE MAIN THREAT OF STRONG STORMS WILL BE THROUGH MID
MORNING BEFORE THE COLD FRONT PUSHES EAST OF THE AREA.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING.

DAS

The radar

The La Crosse radar (KARX), 42 km away, was scanning. The volume nearest the first event began at 10:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
August 17, 4:51 AM CST
Where
Vernon County, 3 mi W of Retreat
Measured
52 kt (60 mph)
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -91.150

Hail, Richland

When
August 17, 4:56 AM CST
Where
Richland County, Bosstown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -90.617

Thunderstorm Wind, Crawford

When
August 17, 5:06 AM CST
Where
Crawford County, Rising Sun
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -90.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312032, 5312033, 5312034.